Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 211, NWS Shreveport, LA

July 20, 2012Caldwell Parish, LaSalle Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 20, 2012, 7:15 PM CDT for Caldwell Parish, LaSalle Parish, Louisiana. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 7:15 PM CDT (00:15 UTC)
Expired
Jul 20, 2012, 8:15 PM CDT
In force
60 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caldwell Parish, LA, LaSalle Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:18 PM CDTHAIL 110 Se Columbia, LASPOTTER REPORTED QUARTER SIZED HAIL 10 MILES SOUTHEAST OF COLUMBIA.
Jul 20, 7:23 PM CDTTSTM WND DMG3 E Olla, LATREES DOWN EAST OF OLLA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WUUS54 KSHV 210015
SVRSHV
LAC021-059-210115-
/O.NEW.KSHV.SV.W.0211.120721T0015Z-120721T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  LA SALLE PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 815 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF OLLA...OR 13 MILES SOUTH OF COLUMBIA...AND MOVING SOUTHWEST
  AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JENA
  AND MIDWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3192 9192 3192 9200 3154 9200 3161 9236
      3169 9236 3169 9235 3170 9236 3175 9236
      3176 9234 3180 9235 3193 9230 3202 9217
      3200 9191
TIME...MOT...LOC 0015Z 023DEG 15KT 3191 9212

$$

ELEVEN
1 follow-up statement
368 
WWUS54 KSHV 210047
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
747 PM CDT FRI JUL 20 2012

LAC021-210057-
/O.CAN.KSHV.SV.W.0211.000000T0000Z-120721T0115Z/
CALDWELL LA-
747 PM CDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR CALDWELL PARISH IS
CANCELLED...

LAT...LON 3161 9236 3169 9236 3169 9235 3170 9236
      3174 9235 3175 9236 3176 9234 3180 9235
      3193 9230 3192 9200 3154 9200
TIME...MOT...LOC 0047Z 023DEG 15KT 3176 9227

$$

LAC059-210115-
/O.CON.KSHV.SV.W.0211.000000T0000Z-120721T0115Z/
LA SALLE LA-
747 PM CDT FRI JUL 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR LA SALLE PARISH...

AT 743 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ZENORIA...OR 24 MILES SOUTHEAST OF 
WINNFIELD...MOVING SOUTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JENA...
MIDWAY AND NEBO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3161 9236 3169 9236 3169 9235 3170 9236
      3174 9235 3175 9236 3176 9234 3180 9235
      3193 9230 3192 9200 3154 9200
TIME...MOT...LOC 0047Z 023DEG 15KT 3176 9227

$$

ELEVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:33 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 20, 2:33 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
233 PM CDT FRI JUL 20 2012

.DISCUSSION...
LITTLE IN WAY OF CONVECTION THUS FAR...ALONG A DIFFUSE FRONTAL
BOUNDARY DRAPED EAST TO WEST ACROSS CENTRAL AR INTO WESTERN TN.
HOWEVER...MID LVL SHEAR AXIS LOCATED NEAR THE COAST...HAS BEEN A
MAJOR FOCUS FOR STOMRS FOR PAST SEVERAL HOURS. MEANWHILE...ANOTHER
BOUNDARY EAST TO WEST...OVER CENTRAL MS...HAS BEEN TRYING TO
SPUTTER ISOLD CONVECTION NEAR I-20 CORRIDOR...WITH VERY LIMITED
SUCCESS. MODELS CONTINUE TO POINT AT STG TSTM DEVELOPMENT TODAY.
WITH HEAT AND INSTABILITY...STORMS WILL DEVELOP RAPIDLY...AND
CONTAIN HIGH POTENTIAL FOR GUSTY WINDS. BEST CHANCE FOR STG TSTMS
APPEAR TO BE SUNDAY AND REFLECTED THIS BY MENTION OF SCT TSTMS
WITH GUSTY WINDS...AS SFC LOW DEVELOPS ALONG FRONTAL BOUNDARY
CURRENTLY TO NORTH...THAT SAGS INTO REGION. PLENTIFUL MOISTURE
SEEMS TO HANG AROUND FOR MUCH OF THE WEEK...WITH LITTLE IF ANY
BREAK IN THE HEAT. FAIRLY PERSISTENT WTH TEMPS...WHICH MAY MEAN
HEAT ADVISORIES MAY CONTINUE FOR MUCH OF THE WEEK AS THE UPPER
RIDGE CONTINUES TO HANG OUT TO OUR NORTH. WILL GO WITH ISOLD
DIURNAL CONVECTION FOR MOST OF THE WEEK...BEGINNING MONDAY./VII/.

&&

.AVIATION...
CONVECTION HAS BEGUN TO RAPIDLY DEVELOP NORTH OF THE I-30 CORRIDOR
IN SE OK/SW AR JUST AHEAD OF AN APPROACHING COLD FRONT. A VERY
UNSTABLE AIRMASS WILL CONTINUE TO PROMOTE FAST DEVELOPING AND TALL
TSTMS. THIS WILL LEAD TO A HIGH POTENTIAL FOR DOWNBURSTS AND
DAMAGING WINDS AS THE STORMS COLLAPSE. KLFK SHOULD BE FAR ENOUGH
SOUTH TO NOT BE IMPACTED BY THE FIRST ROUND OF ACTIVITY THIS
EVENING. BEST CHANCES WILL BE ALONG AND NORTH OF I-20 TONIGHT. TSTMS
WILL LIKELY PERSIST INTO THE OVERNIGHT HOURS AND THE THREAT WILL
GRADUALLY SHIFT FARTHER SOUTH TO INCLUDE AREAS SOUTH OF I-20
SATURDAY MORNING AS THE COLD FRONT CONTINUES TO ADVANCE.

DETERIORATING CONDITIONS SHOULD BE ANTICIPATED IN THE VICINITY OF
ANY CONVECTION. HOWEVER...VFR CONDITIONS SHOULD GENERALLY PREVAIL
EXCEPT FOR SOME PATCHY AND SHORT LIVED MVFR CIGS/VSBYS AROUND
21/12Z. WEST OR SOUTHWEST WINDS AHEAD OF THE FRONT SHOULD BE 5-10
KTS THIS EVENING BEFORE INCREASING TO BETWEEN 10-15 KTS BY 21/15Z.
WINDS WILL VEER AND BECOME NELY AFTER THE FRONT PASSES. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  99  76  98  78 /  30  30  20  20  20
MLU  77  95  77  96  76 /  40  40  20  30  30
DEQ  71 101  76 101  75 /  20  20  10  10  10
TXK  79 101  78 100  76 /  20  20  10  10  10
ELD  75  99  76  99  75 /  30  30  10  20  20
TYR  77 100  76  99  78 /  20  30  20  20  20
GGG  77 100  76  98  77 /  20  30  20  20  20
LFK  76  98  76  97  76 /  20  30  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>012.

OK...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165-166.

&&
Hazardous weather outlook, Jul 20, 11:59 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 AM CDT FRI JUL 20 2012

ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-018-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-
BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE-FRANKLIN-TITUS-
CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-
RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1159 AM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAY
POSSIBLY DEVELOP. HOT TEMPERATURES THIS AFTERNOON WILL CONTRIBUTE
TO THE POTENTIAL FOR STRONG GUSTY WINDS TO OCCUR WITH ANY STORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED STRONG THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ON
SATURDAY ACROSS THE EASTERN HALF OF THE REGION INCLUDING PORTIONS
OF NORTH CENTRAL AND NORTHEAST LOUISIANA. THESE STORMS COULD
PRODUCE STRONG WIND GUSTS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY ISOLATED NATURE OF ANY POSSIBLE SEVERE
WEATHER...ACTIVATION OF EMERGENCY MANAGEMENT
PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED.

ARZ073-LAZ005-006-013-014-019>022-211700-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-
LA SALLE-
1159 AM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP. HOT TEMPERATURES AND DEEP MOISTURE WILL
CONTRIBUTE TO THE POTENTIAL FOR STRONG TO POSSIBLY DAMAGING WIND
GUSTS...AND LOCALLY HEAVY RAINFALL...WITH ANY STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED STRONG THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ON
SATURDAY ACROSS THE EASTERN HALF OF THE REGION INCLUDING PORTIONS
OF NORTH CENTRAL AND NORTHEAST LOUISIANA. THESE STORMS COULD
PRODUCE STRONG WIND GUSTS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WHILE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE REGION TODAY...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
THROUGH TONIGHT. ACTIVATION OF EMERGENCY MANAGEMENT
PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED.

VII

In the hours before

Local storm report, Jul 20, 5:36 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
536 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     1 W MINERAL SPRINGS     33.88N 93.94W
07/20/2012                   HOWARD             AR   BROADCAST MEDIA

            SEVERAL TREES DOWN

&&

RWILLIS
Local storm report, Jul 20, 5:50 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     WEST MONROE             32.51N 92.15W
07/20/2012                   OUACHITA           LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT WEST
            MONROE AND SURROUNDING AREAS.

&&

RWILLIS
Special weather statement, Jul 20, 6:11 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
611 PM CDT FRI JUL 20 2012

LAZ022-210015-
LA SALLE-
611 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...

INCLUDING THE FOLLOWING LOCATIONS...
     CATAHOULA LAKE AND ROGERS...

AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM ON THE SOUTH END OF CATAHOULA LAKE
OR 10 MILES NORTH OF DEVILLE...OR 18 MILES NORTHEAST OF
PINEVILLE...MOVING SOUTHEAST AT 10 MPH.

WINDS 40 TO 50 MPH AND DANGEROUS LIGHTNING ARE EXPECTED WITH THIS
STORM.

24
Local storm report, Jul 20, 6:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
629 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 N COLUMBIA            32.13N 92.08W
07/20/2012                   CALDWELL           LA   PUBLIC

            TREE LIMBS REPORTED DOWN NEAR COLUMBIA.

&&

RWILLIS
Local storm report, Jul 20, 6:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
653 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 W COLUMBIA            32.10N 92.09W
07/20/2012                   CALDWELL           LA   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED A TREE DOWN ACROSS HIGHWAY 4
            WEST OF COLUMBIA.

&&

RWILLIS
Local storm report, Jul 20, 7:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 PM CDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             7 SE COLUMBIA           32.03N 91.99W
07/20/2012  M1.00 INCH       CALDWELL           LA   TRAINED SPOTTER

            QUARTER SIZED HAIL FELL FOR ABOUT 5 MINUTES ON COX ROAD
            SOUTHEAST OF COLUMBIA.

&&

RWILLIS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:55 PM CDTSevere Thunderstorm WarningSHVCaddo, De Soto50 min
Jul 21, 5:45 PM CDTSevere Thunderstorm WarningSHVDe Soto60 min
Jul 21, 5:56 PM CDTSevere Thunderstorm WarningSHVCaddo, De Soto, Red River49 min
Jul 21, 6:34 PM CDTSevere Thunderstorm WarningSHVSabine56 min
Jul 21, 6:40 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Natchitoches, Red River and 1 more65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.